Alert archive / Minnesota / Special Weather Statements in 2011

Special Weather Statement, NWS Twin Cities, MN

May 21, 2011McLeod County, Meeker County, Wright County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 21, 2011, 3:57 PM CDT for McLeod County, Meeker County, Wright County, Minnesota. It was in force for 63 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2011, 3:57 PM CDT (20:57 UTC)
Expired
May 21, 2011, 5:00 PM CDT
In force
63 min
Issued by
NWS Twin Cities, MN

Counties McLeod County, MN, Meeker County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 81 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:57 PM CDTHAIL 0.25Hutchinson, MN
May 21, 4:17 PM CDTHAIL 1Cokato, MN
May 21, 4:24 PM CDTHAIL 0.7510 Ne Hutchinson, MN
May 21, 4:40 PM CDTHAIL 0.5Stewart, MNPEA TO MARBLE SIZE HAIL
May 21, 4:44 PM CDTHAIL 1.55 Sse Cokato, MN
May 21, 5:07 PM CDTHAIL 0.88Hutchinson, MNNICKEL TO DIME

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
474 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WWUS83 KMPX 212057
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT SAT MAY 21 2011

MNZ057>059-065>067-212200-
KANDIYOHI-MCLEOD-MEEKER-RENVILLE-SIBLEY-WRIGHT-
357 PM CDT SAT MAY 21 2011

...THUNDERSTORMS MOVING OVER 
KANDIYOHI...MCLEOD...MEEKER...RENVILLE...SIBLEY AND WRIGHT COUNTIES 
THROUGH 500 PM CDT...

AT 355 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF BUFFALO LAKE. THIS STORM WAS MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO LAKE.
  LAKESIDE.
  CORVUSO.
  HUTCHINSON.
  STROUT.
  SILVER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4527 9478 4528 9380 4449 9455 4466 9493
TIME...MOT...LOC 2057Z 216DEG 35KT 4479 9454

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 21, 2:35 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 21, 2:35 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT SAT MAY 21 2011

.DISCUSSION...
SHORTWAVE WHICH BROUGHT WDSPRD RAINS ACRS MUCH OF AREA NOW LIFTING
TWRD CNTL MN WITH MOST OF THE PCPN LIFTING OUT OF OUR N CWA.
SUBSIDENCE AND ENUF DRYING IN WAKE OF SHORTWV TO CLEAR OUT MUCH OF
MID AND HIGH CLDS ACRS ABT S 1/4MN. SUFFICIENT HEATING GETTING THRU
TO GENERATE SCT CONVECTION IN SW MN ON LEADING EDGE OF INSTABILITY
GRADIENT.  MORE ORGANIZED CONVECTION SHUD DVLP TO OUR S AND SW ON
LEADING EDGE OF TWISTY LIFTING ENE ACRS E NEB/SE SODAK.  SOME OF
THIS ACTIVITY MAY ALSO LIFT INTO SC MN LTR THIS AFTN/EVE. 30-40 KNTS
OF 0-6K SHEAR AND SBCAPE IN 1000-1500 J/KG SHUD BE SUFFICIENT FOR A
FEW HAILERS.  WENT WITH POPS ON HI END OF CHC ACRS SC THIS EVE THEN
INTO WI LATER TNGHT.

TMRW THE CLOSED 70H LOW TRACKS EWRD OUT OF SODAK INTO CNTL MN.  SPRD
LIKELY POPS ACRS N PTNS OF CWA IN AREA OF BEST ISENTROPIC LIFT ALNG
AND N OF TRACK OF LOW.  PRECIP SHUD BE OF MORE SCT VARIETY ACROSS S
PTNS AREA...WHERE SHUD SEE SOME BREAKS IN THE CLOUD PROVIDING A WARM
DAY WITH HIGHS IN THE MID/UPPER 70S. SBCAPES SHUD THUS CLIMB INTO
THE 1000-2000J/KG RANGE SC MN INTO WI WHERE SOME SUN EXPECTED.
FAVORABLE 0-6KM SHEAR IN 30-40 KT RANGE ACROSS THIS AREA AS WELL.

CONTINUED WITH LIKELY POPS EC MN INTO WI CWA SUNDAY NIGHT AS LOW
TRACKS INTO WI.  SUNDAY NIGHT/MONDAY THE COLDFRONT TRACKS SE ACROSS
AREA...BUT COOLING DOESN'T LOOK AS STRONG AS SOME OF THE EARLIER
MODEL RUNS...SO BUMPED UP HIGHS FOR MON/TUES A BIT. MOST OF PCPN
WILL CLEAR OUT IN WAKE OF FROPA...LEAVING MOST OF RMDR OF FCST PRD
DRY.  LEFT IN A SLIGHT CHANCE FAR SC ON WED IN SUPPORT OF ECMWF
WHICH CONTINUES TO TOY WITH SPRDG LGT PCPN TOWARD AREA AS NEXT TROF
TRACKS ACRS CNTL U.S.

ECMWF/GFS BOTH SUPPORT BRINGING CHC POPS INTO AREA FRI/SAT AS
VIGOROUS WAVE DROPS ACRS DKTS INTO MN.

.AVIATION.../18Z TAF ISSUANCE/

MOIST AND UNSETTLED CONDITIONS WILL BE MAINTAINING THEMSELVES OVER
THE TERMINALS THE NEXT 24-30 HRS AS DEEP LOW OVER THE DAKOTAS
SLOWLY INCHES TOWARD MN. BEST MOISTURE TRANSPORT NOW OFF OVER WRN
WI INTO NRN MN AND WIDESPREAD SHOWERS GOING WITH IT. FOLLOWED HRRR
REFLECTIVITY FORECAST FOR TIMING THESE SHOWERS ACROSS TERMINALS.
ONCE THIS MOVES THROUGH...WILL BE LEFT WITH AN UNSTABLE AND
WEAKLY CAPPED ENVIRONMENT WITHIN DRYING/CLEARING BEHIND MORNING
WAVE AND ANTICIPATE SCT SHOWERS/TSRA TO REDEVELOP AS BREAKS IN THE
OVC ENHANCE HEATING AND CONVECTION POTENTIAL. NOT MUCH OUT THERE
TO FOCUS CONVECTION...SO EXPECT A SCATTERED NATURE TO
AFTERNOON/EVENING ACTIVITY...AS DEPICTED BY HRRR AND WRF
REFLECTIVITY FORECASTS. THE ONE FEATURE TO WATCH AS A FOCUS IS THE
WAVE OVER ERN NEB...CURRENT TREND WOULD TAKE THIS SOUTH OF
TERMINALS...BUT COULD BE A SOURCE FOR MORE ORGANIZED ACTIVITY. TRIED
TO SHOW A BRIEF BREAK IN ACTIVITY TONIGHT AS RH CROSS SECTIONS
SHOW RATHER DRY ATMO TAKING HOLD ACROSS TERMINALS. BY LATE
MORNING...UPPER LOW WILL BE DRIFTING OVER MN WITH COLD
TEMPERATURES ALOFT. THIS MEANS A RETURN TO LOWER BKN TO OVC
CONDITIONS WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
THE COURSE OF THE DAY SUNDAY. BEST INSTABILITY ON NAM SUNDAY
ACROSS SRN/ERN MN INTO WI...SO MENTIONED CB IN CLOUD GROUPS FOR
RWF/MSP/RNH/EAU. EXPECT MOST SUB VFR CONDITIONS TO STAY WITH MAIN
BAND OF SHOWERS...WITH MOST TERMINALS SEEING VFR CONDITION THROUGH
THE NIGHT. THE ONLY THING TO WATCH ACROSS WRN/CENTRAL MN WILL BE
THE POTENTIAL FOR IFR STRATUS TONIGHT AS SFC LOW APPROACHES AND
PRESSURE GRADIENT BEGINS TO RELAX.

KMSP...SHOWERS WILL BE ENDING SHORTLY AFTER 18Z...WITH A BRIEF 2
TO 4 HOUR BREAK FROM SHOWERY ACTIVITY EXPECTED. CLEARING IN CLOUDS
IS RAPIDLY MOVING NORTH AND IF WE CAN MANAGE TO POKE SOME HOLES IN
THE CLOUDS...THEN POTENTIAL FOR AFTERNOON/EVENING SCT TSRA
ACTIVITY WILL INCREASE. HAVE ALLOWED FOR SOME TIME FOR ATMO TO
DESTABILIZE WITH 22Z START TIME FOR VCTS MENTION...THIS IS IN LINE
WITH LATEST CCFP...BUT REFLECTIVITY FORECASTS FROM THE HRRR AND
WRF WOULD INDICATE POTENTIAL FOR TSRA GOING BEYOND 02Z...BUT WITH
LOSE OF DAYTIME HEATING WILL ALLOW FIELD TO ENTER A 10 TO 14 HOUR
DRY WINDOW...BEFORE MOST OF LATE SUNDAY MORNING THE THROUGH THE
AFTERNOON IS SPENT BATTLING MORE SCT SHRA/TSRA ACTIVITY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/MPG
Hazardous weather outlook, May 21, 11:57 AM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 AM CDT SAT MAY 21 2011

MNZ064-065-067-073>077-082>085-091>093-221700-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
1157 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHWEST MINNESOTA AND
WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON
ACROSS SOUTHERN AND SOUTHWEST MINNESOTA. A FEW OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...ESPECIALLY ACROSS
SOUTH CENTRAL MINNESOTA WHERE THERE IS A SLIGHT RISK FOR SEVERE
WEATHER. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL EXIST
BETWEEN 3 PM AND 10 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE
STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING ACROSS MAINLY SOUTHERN MINNESOTA.

MNZ041>045-047>063-066-068>070-078-WIZ014>016-023>028-221700-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-
CARVER-SCOTT-DAKOTA-GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-
DUNN-PEPIN-EAU CLAIRE-
1157 AM CDT SAT MAY 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTHEAST MINNESOTA...WEST
CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO TONIGHT. THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD
BE STRONGER...AND HAVE SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING.
ALTHOUGH SEVERE THUNDERSTORMS ARE NOT LIKELY...SOME OF THE
STRONGER STORMS COULD PRODUCE HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 21, 3:20 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SAT MAY 21 2011

MNZ065>067-073>075-212100-
BROWN-MCLEOD-NICOLLET-REDWOOD-RENVILLE-SIBLEY-
320 PM CDT SAT MAY 21 2011

...THUNDERSTORMS MOVING INTO OVER
BROWN...MCLEOD...NICOLLET...REDWOOD...RENVILLE AND SIBLEY COUNTIES
THROUGH 400 PM CDT...

AT 318 PM CDT...WEATHER SERVICE RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS AROUND FAIRFAX. THESE STORM WAS MOVING NORTHEAST AT 30
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRFAX.
  BUFFALO LAKE.
  STEWART.
  LAKESIDE.

&&

LAT...LON 4489 9478 4481 9437 4433 9474 4444 9504
TIME...MOT...LOC 2020Z 204DEG 24KT 4456 9476

JLT
Local storm report, May 21, 3:28 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
328 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             FRANKLIN                44.53N 94.89W
05/21/2011  M0.88 INCH       RENVILLE           MN   PUBLIC

            HAIL UP TO NICKLE SIZE COVERED THE GROUND.

&&

MPG
Local storm report, May 21, 3:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT SAT MAY 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             HUTCHINSON              44.89N 94.37W
05/21/2011  M0.25 INCH       MCLEOD             MN   911 CALL CENTER

&&

LRS
Special weather statement, May 21, 3:57 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT SAT MAY 21 2011

MNZ057>059-065>067-212200-
KANDIYOHI-MCLEOD-MEEKER-RENVILLE-SIBLEY-WRIGHT-
357 PM CDT SAT MAY 21 2011

...THUNDERSTORMS MOVING OVER
KANDIYOHI...MCLEOD...MEEKER...RENVILLE...SIBLEY AND WRIGHT COUNTIES
THROUGH 500 PM CDT...

AT 355 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES NORTHEAST OF BUFFALO LAKE. THIS STORM WAS MOVING
NORTHEAST AT 40 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BUFFALO LAKE.
  LAKESIDE.
  CORVUSO.
  HUTCHINSON.
  STROUT.
  SILVER LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4527 9478 4528 9380 4449 9455 4466 9493
TIME...MOT...LOC 2057Z 216DEG 35KT 4479 9454

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:20 PM CDTSpecial Weather StatementMPXRenville40 min
May 21, 4:11 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley, Wright49 min
May 21, 4:39 PM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright66 min
May 21, 5:11 PM CDTSpecial Weather StatementMPXChippewa, Swift49 min
May 21, 5:25 PM CDTSevere Thunderstorm WarningMPXChippewa, Pope, Swift50 min
May 21, 5:35 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright55 min
May 21, 6:13 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright62 min
May 21, 6:37 PM CDTTornado WarningMPXHennepin, Isanti23 min
May 21, 6:54 PM CDTSpecial Weather StatementMPXAnoka, Sherburne51 min

Nearby

Special Weather Statements in Minnesota, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.